Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 98, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 24, 1996, 3:20 PM CDT for Covington County, Alabama. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1996, 3:20 PM CDT (20:20 UTC)
- Expired
- May 24, 1996, 4:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Covington County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:25 PM CDT | Hail 1 | Andalusia, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1714 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 242018 SVRMOB ALC039-242115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 320 PM CDT FRI MAY 24 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH ALABAMA ...COVINGTON COUNTY AT 318 PM MOBILE DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS FROM OPP TO BROOKS. THESE STORMS WERE DRIFTING NORTH AND HAVE PRODUCED DIME TO QUARTER SIZE HAIL AT OPP AROUND 315 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTER4IOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:58 PM CDT, 22 minutes earlier.
Area forecast discussion, May 24, 2:58 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 245 PM CDT FRI MAY 24 1996 12Z ETA SHOWS LITTLE IF ANY UVV OVR NXT 24-36 HRS. NXT AREA OF SIGNIF PVA IS WITH SYS OVR SW US. HI PRES DOESN'T MOV MUCH ACRS SE US EITHER. SO WNDS WIL REMAIN SLY. WITH SUBSIDCE ALFT ONLY CLDS WE'LL SEE WILLBE LOW CLDS AND FG AT NGT. VIS SAT IMGRY CONTS TO SHW HI PRES OVR GLFMEX. TRWS ARE CURR FIRING UP OVER NW FL AND CSTL AL. TRWS SHUD DIE DOWN AFTR SUNSET. HI PRES AT H8 THRU H5 SHUD KP CONVECT TO A MIN THRU WEEKEND. NGM TEMPS LUK GUD. (1) 70/93/71/92 -1-1 (2) 71/91/70/91 -1-1 BFO
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:42 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 63 min |
| May 24, 3:21 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 54 min |
| May 24, 4:01 PM CDT | Severe Thunderstorm Warning | MOB | Butler | 44 min |
| May 24, 4:30 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 45 min |
| May 24, 4:43 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 62 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.